Alert archive / Washington / Wind Advisories in 2012

Wind Advisory 14, NWS Pendleton, OR

March 15, 20125 counties in Washington

NWS Pendleton, OR issued this wind advisory at Mar 15, 2012, 2:32 PM PDT for 5 counties in Washington. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2012, 2:32 PM PDT (21:32 UTC)
Expired
Mar 15, 2012, 8:49 PM PDT
In force
6 hr
Issued by
NWS Pendleton, OR

Counties Benton County, WA, Franklin County, WA, Klickitat County, WA, Walla Walla County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 91 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.5 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWUS76 KPDT 152132
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
232 PM PDT THU MAR 15 2012

...STRONG WINDS THIS AFTERNOON AND EVENING ACROSS THE LOWER
COLUMBIA BASIN AND YAKIMA VALLEY...

.TIGHT SURFACE PRESSURE GRADIENTS AHEAD OF THE COLD FRONT HAS
PRODUCED GUSTY SOUTH WINDS AND IS EXPECTED TO CONTINUE INTO THE
EVENING HOURS.

WAZ027-028-160400-
/O.NEW.KPDT.WI.Y.0014.120315T2132Z-120316T0400Z/
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
INCLUDING THE CITIES OF...NACHES...SUNNYSIDE...TOPPENISH...
YAKIMA...CONNELL...PROSSER...TRI-CITIES
232 PM PDT THU MAR 15 2012

...WIND ADVISORY IN EFFECT UNTIL 9 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM PDT THIS EVENING. 

* TIMING: STRONG WINDS WILL CONTINUE THIS AFTERNOON AND EVENING.
  SURFACE GRADIENTS WILL WEAKEN AND WINDS WILL LIKELY SUBSIDE A
  COUPLE HOURS AFTER SUNSET. 

* WINDS: EXPECT SUSTAINED SOUTH WINDS 30 TO 40 MPH...GUSTING UP
  TO 50 MPH.

* IMPACTS: LOOSE OBJECTS MAY BECOME AIRBORNE. DRIVING MAY BE
  DIFFICULT ESPECIALLY FOR HIGH PROFILE VEHICLES. PATCHY BLOWING
  DUST CAN ALSO BE EXPECTED...REDUCING VISIBILITIES TO LESS THAN A
  QUARTER OF A MILE AT TIMES. BLOWING DUST HAS BEEN OCCURRING SOUTH
  OF TOPPENISH ON US HIGHWAY 97.  



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
1 follow-up statement
245 
WWUS76 KPDT 160349
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
849 PM PDT THU MAR 15 2012

WAZ027-028-160500-
/O.CAN.KPDT.WI.Y.0014.000000T0000Z-120316T0400Z/
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
INCLUDING THE CITIES OF...NACHES...SUNNYSIDE...TOPPENISH...
YAKIMA...CONNELL...PROSSER...TRI-CITIES
849 PM PDT THU MAR 15 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED TO BELOW WIND ADVISORY CRITERIA AND THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

WINDS WILL BE FROM THE SOUTHWEST AROUND 10 TO 15 MPH FOR THE
REMAINDER OF THIS EVENING AND THEN DECREASE TO 5 TO 10 MPH
OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Mar 15, 2:13 PM PDT, 19 minutes earlier.

Area forecast discussion, Mar 15, 2:13 PM PDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
213 PM PDT THU MAR 15 2012

.SHORT TERM...TONIGHT THROUGH SUNDAY. A MOIST SW FLOW ALOFT IS
BRINGING RAIN AND HIGH ELEVATION SNOW ACROSS WASHINGTON AND OREGON.
SNOW LEVELS ARE AROUND 6000-7000 FEET.  RAIN WILL BECOME WIDESPREAD
TONIGHT AS A WAVE CURRENTLY OFF THE OREGON COAST TRACKS EASTWARD.
PRECIPITATION AMOUNTS OF 0.25-0.75 OF AN INCH ARE EXPECTED TONIGHT.
DUE TO THE MODERATE RAINFALL AND SNOWMELT RUNOFF...A HYDROLOGIC
STATEMENT WAS ISSUED FOR AREAS IN SOUTHEAST WASHINGTON AND NORTHEAST
OREGON.  ANOTHER WEATHER CONCERN IS THE WINDS AND BLOWING DUST THAT
HAVE BEEN REPORTED ACROSS THE LOWER COLUMBIA BASIN AND THE YAKIMA
VALLEY. THE HANFORD AREA...ESPECIALLY THE WIND-PRONE AREAS...ARE
GETTING GUSTS IN THE 45-50 MPH RANGE.  BLOWING DUST IS CAUSING
TRAFFIC PROBLEMS ALONG HIGHWAY 97 SOUTH OF TOPPENISH.  A WIND
ADVISORY WILL SOON BE ISSUED THAT WILL HIGHLIGHT BOTH WIND AND
BLOWING DUST CONCERNS.

A COLD FRONT WILL MOVE ACROSS THE FORECAST AREA LATE TONIGHT AND
FRIDAY.  A COMPLEX PATTERN SETS UP FRIDAY AND OVER THE WEEKEND AS
THE PARENT TROUGH OFF THE EASTERN PACIFIC MOVES INLAND. THERE ARE
SEVERAL EMBEDDED SURFACE LOWS ASSOCIATED WITH IT.  ONE DEEP LOW WILL
MOVE NORTH ALONG THE COASTLINE FRIDAY NIGHT WHILE A SECONDARY LOW
MOVES ALONG THE BOTTOM OF THE TROUGH AND ACROSS SOUTHERN OREGON.
EASTERN WA/OR REMAIN UNDER A MOIST CYCLONIC FLOW AND SHOULD SEE
PERIODS OF SNOW AND RAIN.  SNOW LEVELS LOWER EACH DAY...AND BY
SUNDAY THE LOWEST ELEVATIONS COULD SEE LIGHT SNOW SHOWERS.  WHILE
PRECIPITATION AMOUNTS SHOULD BE LIGHT THROUGH THE WEEKEND...THE SNOW
ACCUMULATIONS ALONG THE EAST SLOPES OF THE WASHINGTON CASCADES MAY
BE ENOUGH TO WARRANT WINTER HIGHLIGHTS...MORE THAN LIKELY ADVISORIES.

.LONG TERM...SUNDAY NIGHT THROUGH TUESDAY NIGHT...SUNDAY NIGHT AND
MONDAY AN UPPER LEVEL TROUGH WILL BE OVER THE AREA WITH SHOWERY
CONDITIONS EXPECTED MAINLY IN THE MOUNTAINS. WITH COLD AIR OVER THE
AREA, SNOW LEVELS WILL BE AROUND 2000 FEET SO MOST OF THE
PRECIPITATION WILL FALL AS SNOW. LOWS WILL BE IN THE 20S AND LOWER
30S AND HIGHS WILL BE IN THE MID 40S TO MID 50S WITH MID 30S TO
LOWER 40S IN THE MOUNTAINS. MONDAY NIGHT A RIDGE IN THE EASTERN
PACIFIC WILL EXPAND OVER THE PACIFIC NORTHWEST. AFTER A SHORT BREAK
LATE MONDAY NIGHT AND TUESDAY MORNING ANOTHER SYSTEM WILL RIDE OVER
THE RIDGE AND INTO THE AREA WITH A CHANCE OF RAIN AND SNOW ABOVE
3500 TO 4500 FEET. TUESDAY LOOKS LIKE IT WILL HAVE BREEZY SOUTHERLY
WINDS IN THE AFTERNOON AND EVENING. HIGHS WILL BE IN THE UPPER 40S
TO MID 50S WITH 40S IN THE MOUNTAINS. LOWS MONDAY NIGHT AND TUESDAY
NIGHT WILL BE IN THE MID 20S TO MID 30S. PERRY

WEDNESDAY THROUGH THURSDAY NIGHT...MODELS ARE IN FAIR AGREEMENT OF
ANOTHER UPPER LEVEL DISTURBANCE SLOWLY PUSHING ACROSS THE AREA IN
THE EXTENDED. THERE IS INDICATION THAT THE FRONT MAY STALL OUT AS
THE FLOW SHIFT FROM SOUTHWEST TO ALMOST SOUTHERLY.  WEDNESDAY LOOKS
TO BE THE WARMER OF THE TWO DAYS WITH 850 MB TEMPERATURES RUNNING
ABOUT 6 TO 8 DEGREES CELSIUS.  THURSDAY HAS SEVERAL DIFFERENT
POTENTIALS RIGHT NOW.  AS THE FLOW SHIFTS TO THE SOUTH...WARMER AIR
MAY BE TRANSPORTED OVER THE AREA.  BUT IF THE UPPER LEVEL TROUGH OFF
THE COAST PUSHES FURTHER TO THE EAST...THE COLDER AIR WILL LIKELY BE
IN PLACE OVER THE ENTIRE CWA.  ALSO...WHILE THIS SYSTEM IS MOVING
INTO PLACE THERE IS A VERY STRONG UPPER LEVEL RIDGE IN PLACE OVER
THE ENTIRE CONUS...WITH EXCEPTION OF THE PACIFIC NORTHWEST AND THE
NORTHERN CALIFORNIA COASTLINE THAT WILL BE UNDER THE INFLUENCE OF
THE DISTURBANCE.  DUE TO THE STRENGTH AND SIZE OF THE RIDGE IN PLACE
AND THE OVERALL PATTERN IS FOR IT TO POSSIBLY RETROGRADE BACK OVER
THE AREA...AND THE FACT THAT THE FRONTAL SYSTEM MAY STALL OUT OVER
THE AREA AS THE FLOW SHIFT TO THE SOUTH...THURSDAY COULD BE ANYWHERE
FROM COOL AND DAMP TO WARM AND POTENTIALLY DRY. RIGHT NOW POPS ARE
NEAR CLIMO AND A LITTLE HIGHER THAN CLIMO ALONG THE EAST SLOPES OF
THE CASCADES. WEBER

&&

.AVIATION...PREVIOUS DISCUSSION...18Z TAFS...A WEATHER SYSTEM MOVING
ACROSS THE REGION WILL BRING PERIODS OF RAIN TODAY AND THIS EVENING
BEFORE TAPERING OFF OVERNIGHT. CEILINGS WILL GENERALLY BE AT
4000-7000 FT AGL THROUGH THIS EVENING THOUGH MVFR CEILINGS AND
VISIBILITIES WILL BE POSSIBLE WITH THE HEAVIER RAIN BANDS. AFTER 06Z
TONIGHT CEILINGS WILL BEGIN TO LIFT TO 6000-10000 FT AGL. SUSTAINED
WINDS OF 15 TO 25 KTS WITH GUSTS TO 35 KTS WILL BE POSSIBLE AT KRDM
AND KBDN UNTIL 05Z TONIGHT WHEN WINDS WILL DROP BELOW 15 KTS. KDLS
AND KYKM WILL REACH 10 TO 20 KTS THIS AFTERNOON THEN DROP BELOW 15
KTS AFTER 06Z. ALL OTHER TAF SITES WILL REACH 10 TO 20 KTS WITH
GUSTS TO 30 KTS THROUGH 12Z TONIGHT THEN DROP TO 10 TO 15 KTS AFTER
THAT. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  40  53  36  47 /  70  30  60  30
ALW  45  54  39  49 /  70  30  60  30
PSC  45  56  39  52 /  30  20  60  30
YKM  39  50  35  47 /  30  20  60  50
HRI  44  56  37  52 /  30  20  60  30
ELN  36  48  33  46 /  30  20  60  50
RDM  36  50  31  44 /  70  60  60  30
LGD  38  48  32  46 /  80  50  70  40
GCD  39  48  33  42 /  70  50  70  40
DLS  42  53  38  48 /  60  40  60  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...WIND ADVISORY UNTIL 9 PM PDT THIS EVENING WAZ027-028.

&&

THREAT INDEX
FRIDAY : GREEN
SATURDAY : GREEN
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

85/83/89
Hazardous weather outlook, Mar 15, 9:18 AM PDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
918 AM PDT THU MAR 15 2012

UPDATED TO REMOVE WIND ADVISORIES

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
161430-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
918 AM PDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A STRONG LOW PRESSURE SYSTEM OFF THE PACIFIC WILL SEND SURGES OF
MOISTURE EAST OF THE CASCADES...BRINGING RAIN AND HIGH ELEVATION
SNOW. IT WILL ALSO BE BREEZY TO WINDY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE WILL BE A CONTINUATION OF AN UNSETTLED PATTERN THROUGH THE
WEEKEND INTO NEXT WEEK. ONE STORM WILL FOLLOW ANOTHER IN A
PROGRESSIVE FLOW ALOFT. WHILE IT IS STILL TOO SOON TO BE CERTAIN
WHERE THERE MAY BE WIND AND/OR WINTER WEATHER ADVISORIES OR
WARNINGS ONE SHOULD EXPECT WINTRY CONDITIONS...MAINLY IN THE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

Nearby

Wind Advisories in Washington, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.